Alabama, 2019

Damaging Winds in Alabama, April 18, 2019

April 18, 2019 · NWS BMX · 31 events in 17 counties and zones

A highly amplified upper trough approaching the Mississippi River produced a fast moving QLCS over Mississippi and Alabama. The line of storms produced numerous reports of wind damage across Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A highly amplified upper trough approaching the Mississippi River produced a fast moving QLCS over Mississippi and Alabama. The line of storms produced numerous reports of wind damage across Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 18, 4:03 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 18, 4:03 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
503 PM CDT Thu Apr 18 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

As of 5 PM, a well-defined bow echo and MVC located in eastern MS
will impact our western counties very soon. Radar velocities
indicate the presence of a 70-80 kt rear-inflow jet capable of
producing widespread damaging winds and short-lived tornadoes.
This feature appears to be tracking generally along the I-59
corridor and may impact the Tuscaloosa and Birmingham areas within
the next few hours. Storms are currently ahead of schedule with
respect to short range model guidance, and slightly less
instability may be realized near the northern end of the QLCS.
However, due to strong pressure falls and  upper-level dynamics,
this well-organized activity will probably be maintained even with
SBCAPE of 500 J/kg.

Farther south, storms across far southeastern MS are a little less
organized and are showing signs of slower forward movement. This
may allow much higher dewpoints to advect northward tonight
across East Alabama. The Enhanced Risk has been expanded northward
to Interstate 20 in our eastern counties to account for this
potential.

Concern is growing for areas along and south of Interstate 85 from
Montgomery to the AL/GA state line. This is where SBCAPE values
have the best chance of reaching the 1000-1400 J/kg range before
storms arrive. If this amount of instability is realized,
effective storm relative helicity values of 400-500 m2/s2 will
support a potential for strong tornadoes (EF2 intensity). 0-6 km
shear vectors are supportive of a mixed mode of supercells and
bowing line segments as the event unfolds overnight. Due to low
confidence, we will refrain from messaging the potential for
strong tornadoes in our products at this time and continue to
monitor mesoscale trends.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions continue through the afternoon ahead of an
approaching storm system. Winds will increase through the
afternoon from the south, with gusts up to 20-25kts.

Showers and storms will spread across the area from west to east,
moving into west central Alabama after 22Z. The main aviation
concern will be within a line of strong to severe storms, which
could produce strong winds and heavy rainfall. There is some
uncertainty on timing, and this impact is handled with a tempo
group for now. A few showers and possibly a thunderstorm could
develop ahead of this line.

Behind the line of storms, light to moderate rainfall is expected
with MVFR vis and cigs. Scattered showers will remain possible
overnight. Winds will turn to the west southwest, and eventually
northwest at BHM, EET, and TCL, decreasing with time.

14

&&

.FIRE WEATHER...

Rain and storms will spread from west to east across Central
Alabama this evening and overnight, as a cold front moves through
the area. Storms could be strong to severe tonight, with 1.5 to 2
inches of rainfall expected across the area. Strong southerly
winds tonight will become westerly and then northwesterly
tomorrow. Speeds gradually decrease, with 20ft winds remaining at
8-12 mph through Friday afternoon. Low clouds and possibly
localized fog is possible early Friday morning, with light rain
showers or drizzle possible through the day.

Drier air will spread into the area by the weekend, with RH values
falling into the 30 percent range Saturday and Sunday afternoons.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 18, 3:44 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
444 PM CDT Thu Apr 18 2019

ALZ011>015-017>050-200045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
444 PM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Tornadoes and damaging winds up to 60 mph are possible through 5 am
for all of Central Alabama. Rainfall will be 1 to 3 inches overnight
and these rain amounts may lead to localized flooding. Ahead of the
line of thunderstorms, breezy conditions are expected with wind
speeds of 15 to 25 mph with gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding is expected to continue along the Tombigbee River
basin through at least Monday. Please refer to river warnings and
statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
tonight.

The radar

The Columbus AFB radar (KGWX), 114 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
April 18, 4:10 PM CST
Where
Sumter County, Geiger
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.870, -88.300

Several trees uprooted and power lines downed in the town of Geiger.

Thunderstorm Wind, Pickens

When
April 18, 4:20 PM CST
Where
Pickens County, 0.58 mi E of Dancy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.020, -88.290

Carport torn off home.

Thunderstorm Wind, Pickens

When
April 18, 4:30 PM CST
Where
Pickens County, Aliceville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.130, -88.150

Several pieces of roofing removed from buildings in downtown Aliceville.

Thunderstorm Wind, Pickens

When
April 18, 4:35 PM CST
Where
Pickens County, 0.69 mi N of Pickensville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.240, -88.270

Several trees uprooted in the Rivermont area.

Thunderstorm Wind, Tuscaloosa

When
April 18, 5:00 PM CST
Where
Tuscaloosa County, 3.26 mi SSW of Coker
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.190, -87.730

Several trees uprooted on Romulus Road.

Thunderstorm Wind, Tuscaloosa

When
April 18, 5:16 PM CST to 5:18 PM CST
Where
Tuscaloosa County, River View
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.220, -87.550

Numerous trees uprooted in the city of Tuscaloosa.

Thunderstorm Wind, Lamar

When
April 18, 5:19 PM CST
Where
Lamar County, Molloy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.730, -88.200

Several trees uprooted near Nebo Road.

Thunderstorm Wind, Lamar

When
April 18, 5:22 PM CST
Where
Lamar County, 0.69 mi S of Millport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.560, -88.080

Several trees uprooted on Highway 96 in the city of Millport.

Thunderstorm Wind, Tuscaloosa

When
April 18, 5:22 PM CST
Where
Tuscaloosa County, 1.35 mi WNW of Fox
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.280, -87.490

Several trees uprooted near Lake Tuscaloosa.

Thunderstorm Wind, Lamar

When
April 18, 5:24 PM CST
Where
Lamar County, 0.74 mi SSE of Millport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.560, -88.076

Three large trees uprooted on Francis Street in the town of Millport. One of the trees fell on a home and caused significant damage.

Thunderstorm Wind, Hale

When
April 18, 5:24 PM CST
Where
Hale County, 2.76 mi S of Newbern
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -87.530

A few trees uprooted south of the town of Newbern.

Thunderstorm Wind, Fayette

When
April 18, 5:49 PM CST
Where
Fayette County, 1.72 mi E of Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.820, -87.870

Several trees uprooted.

Thunderstorm Wind, Jefferson

When
April 18, 5:50 PM CST to 5:53 PM CST
Where
Jefferson County, 1.8 mi SE of Hopkins
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.460, -87.060

Several trees uprooted across west Jefferson County.

Thunderstorm Wind, Fayette

When
April 18, 5:53 PM CST
Where
Fayette County, 3.45 mi N of Fayette R Arthur Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.770, -87.800

Several trees uprooted along Highway 171 just north of Highway 102.

Thunderstorm Wind, Marion

When
April 18, 5:55 PM CST
Where
Marion County, 1.35 mi N of Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.939, -87.823

Several trees uprooted along Highway 253 in the town of Winfield.

Thunderstorm Wind, Walker

When
April 18, 6:15 PM CST
Where
Walker County, 0.95 mi SE of Bradleytown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.720, -87.269

Several trees uprooted along Highway 269 in the town of Parrish.

Thunderstorm Wind, Shelby

When
April 18, 6:15 PM CST
Where
Shelby County, 0.73 mi NE of Paramount
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.328, -86.822

Several trees uprooted and power lines downed on Royal Lane.

Thunderstorm Wind, Jefferson

When
April 18, 6:17 PM CST
Where
Jefferson County, 2.15 mi SSW of Homewood
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.450, -86.780

Several trees uprooted on Vestavia Country Club golf course.

Thunderstorm Wind, Jefferson

When
April 18, 6:17 PM CST
Where
Jefferson County, 1.82 mi NE of Magella
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.489, -86.808

Several trees uprooted along 17th Avenue South in the city of Birmingham.

Thunderstorm Wind, Walker

When
April 18, 6:19 PM CST
Where
Walker County, Eldridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.920, -87.620

Several trees uprooted in the town of Eldridge.

Thunderstorm Wind, Jefferson

When
April 18, 6:28 PM CST
Where
Jefferson County, 0.88 mi NNW of Huffman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.611, -86.708

Several trees uprooted and power lines downed along Meg Drive.

Thunderstorm Wind, Jefferson

When
April 18, 6:37 PM CST
Where
Jefferson County, Leeds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.550, -86.550

Several trees uprooted in the city of Leeds.

Thunderstorm Wind, Blount

When
April 18, 6:38 PM CST
Where
Blount County, 7.74 mi WSW of Hayden
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.850, -86.900

Several trees uprooted along Arkadelphia Road.

Thunderstorm Wind, Winston

When
April 18, 6:38 PM CST
Where
Winston County, Double Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.150, -87.400

Several trees uprooted in the city of Double Springs.

Thunderstorm Wind, St. Clair

When
April 18, 6:55 PM CST
Where
St. Clair County, 1.52 mi S of Wattsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.648, -86.278

Large tree landed on Mobile Home on Savage Town Road. One fatality.

Thunderstorm Wind, Calhoun

When
April 18, 7:19 PM CST
Where
Calhoun County, 0.57 mi E of Grayton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.800, -85.960

Several trees uprooted.

Thunderstorm Wind, Calhoun

When
April 18, 7:25 PM CST
Where
Calhoun County, Wellington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.820, -85.900

Several trees uprooted. One landed on vehicle.

Thunderstorm Wind, Elmore

When
April 18, 7:38 PM CST
Where
Elmore County, Titus
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.720, -86.320

Several trees uprooted and power outages in the town of Titus.

Thunderstorm Wind, Cherokee

When
April 18, 7:50 PM CST
Where
Cherokee County, 3.45 mi S of Centre
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.100, -85.680

Several trees uprooted.

Thunderstorm Wind, Cherokee

When
April 18, 7:54 PM CST
Where
Cherokee County, 0.77 mi SSW of Coloma
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.059, -85.603

Several trees uprooted and blocking roadway.

Thunderstorm Wind, Lowndes

When
April 18, 8:10 PM CST
Where
Lowndes County, 2.92 mi W of Tyson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.180, -86.500

Several trees uprooted near the intersection of County Road 26 and County Road 37.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821489, 821490, 821491, 821492, 821493, 821494, 821495, 821496, 821497, 821498, 821499, 821501, 821503, 821500, 821504, 821505, 821506, 821508, 821509, 821507, 821513, 821511, 821510, 821512, 821514, 821515, 821516, 821517, 821518, 821519, 821520.